Medical questions & health advice by board certified doctors
"Is taking Prednisone making my knees hurt?"
Got prescribed Prednisone for an allergic reaction. Almost finished with the prescription but now both of my knees hurt especially when I am sitting for a while then I stand up. Could the Prednisone prescription have made my knees hurt? What do I do about it now?
I don't think that the prednisone is responsible for your knees hurting. Prednisone is a powerful steroidal anti-inflammatory drug that would tend to prevent pain in your knees, not cause it. It is possible that what ever caused your allergic reaction is also causing your knee pain. The prednisone could have been treating inflammation in your knee and when you finished the prednisone taper, the pain in your knees showed up. This is a much more likely scenario than the prednisone causing the pain. Pain in a joint that is worse after rest can be caused by many different types of problems including some inflammatory arthritis. The most common example of this is rheumatoid arthritis. You may need tested for this sometime in the future. I suggest that you schedule an appointment with your primary care doctor (family physician or internal medicine physician). Your knee pain needs looked into further. Your doctor will want to examine your knees closely, perhaps have you go for x-rays or other imaging, or may want to order tests to see if your knees are inflamed. A more practical approach is to give you a short course of non-steroidal anti-inflammatory medications to see if you knees get better. Good luck.
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.